Texas, 2013

Hail and Strong Wind in Texas, February 25 to 26, 2013

February 25 to 26, 2013 · NWS FWD · 3 events in 3 counties and zones

A small, early morning storm produced hail up to the size of dimes in Faught in Lamar County. During the afternoon hours, strong and gusty winds occurred ahead of an approaching storm system.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$105,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A small, early morning storm produced hail up to the size of dimes in Faught in Lamar County. During the afternoon hours, strong and gusty winds occurred ahead of an approaching storm system. Wind gusts of 40-50 mph were common across the region, and the strongest wind gusts were measured in Bell County. Some damage occurred due to the strong winds in Bell County. Later than night, a homeless man suffered burns when a campfire he had built spread in the high winds that continued into the overnight hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Feb 25, 6:20 AM CST, 1 hour earlier.

Area forecast discussion, Feb 25, 6:20 AM CST, 1 hour before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
620 AM CST MON FEB 25 2013

.AVIATION...
/12Z TAFS/

CONCERNS...EARLY PRECIP...CROSSWINDS THIS AFTERNOON.

INTERMITTENT SHOWERS WILL CONTINUE MUCH OF THE MORNING. ALTHOUGH
AN ISOLATED THUNDERSTORM CANNOT BE RULED OUT...THE BEST FORCING
WILL REMAIN NORTH OF THE AREA. THUNDER MAY DEVELOP LATER THIS
MORNING EAST OF THE TAF SITES...BUT SHOULD NOT BE WIDESPREAD
ENOUGH TO IMPACT ARRIVALS/DEPARTURES TO/FROM THE EAST. MORE
SIGNIFICANT ISSUES THIS MORNING WILL BE TO/FROM THE NORTH.

A SURFACE LOW IS DEVELOPING TO THE NORTHWEST OF METROPLEX TAF
SITES IN RESPONSE TO THE DEEPENING CYCLONE ALOFT. THE LOW WILL
SKIRT THE RED RIVER AS IT MOVES EAST TODAY...RESULTING IN STRONG
WESTERLY WINDS ACROSS NORTH AND CENTRAL TEXAS. SPEEDS WILL
STEADILY INCREASE FROM LATE MORNING THROUGH MID AFTERNOON...AT
WHICH POINT SUSTAINED SPEEDS MAY APPROACH 30 KNOTS. PEAK GUSTS
LATE THIS AFTERNOON THROUGH THE OVERNIGHT HOURS WILL EXCEED 40
KNOTS. WITH A SIGNIFICANT WESTERLY COMPONENT...AN EXTENDED PERIOD
OF SIGNIFICANT CROSSWIND ISSUES IS EXPECTED.

COLD ADVECTION TONIGHT MAY ALLOW FOR SOME SNOW SOUTH OF THE RED
RIVER. AT THIS TIME...FROZEN PRECIPITATION IS NOT EXPECTED TO
FALL AT ANY OF THE METROPLEX TAF SITES. PRECIPITATION AND
ASSOCIATED CEILINGS WILL BE EXITING BY THE MORNING PUSH.

25

&&

.PREV DISCUSSION... /ISSUED 416 AM CST MON FEB 25 2013/
THE UPPER LEVEL LOW NEAR THE NEW MEXICO/TEXAS STATE LINE WILL
MOVE EAST TRACKING NEAR OR JUST SOUTH OF THE RED RIVER THROUGH
TONIGHT. THE MAIN STORY TODAY FOR NORTH AND CENTRAL TEXAS WILL BE
THE STRONG WINDS BEHIND A COLD FRONT. THIS FRONT EXTENDED FROM A
SURFACE LOW SOUTHWEST OF WICHITA FALLS SOUTHWEST INTO THE PERMIAN
BASIN WHILE A PRE-FRONTAL TROUGH EXTENDED FROM THE LOW SOUTH TO
EAST OF BROWNWOOD. THE FRONT WILL LIKELY OVERTAKE THE TROUGH THIS
MORNING AND MOVE EAST AS THE UPPER LOW TREKS ALONG THE RED RIVER.
THERE IS STILL THE POTENTIAL FOR A FEW STRONG TO MARGINALLY SEVERE
STORMS EAST OF THE FRONT...BUT THE BEST CHANCES WILL BE OVER EAST
TEXAS.

SOUTH WINDS OF 10 TO 20 MPH...WILL SHIFT TO THE WEST AT 20 TO 30
MPH AS THE FRONT PASSES AND THERE WILL BE GUSTS TO AROUND 45 MPH.
LOOKING AT THE 00Z MODEL RUNS THE ECMWF AND CMC /CANADIAN/
CONTINUE TO BE MORE GENEROUS WITH THE CHANGE OVER FROM RAIN TO
SNOW. WHILE THE GFS AND ESPECIALLY THE NAM ARE NOT GENERATING MUCH.
HAVE SHOWN A TRANSITION TO A RAIN/SNOW MIX ACROSS THE AREA FROM
BRECKENRIDGE TO GAINESVILLE NORTHWARD THIS AFTERNOON. FOR
TONIGHT...HAVE PLACED RAIN/SNOW ACROSS THE NORTHERN TWO TIERS OF
COUNTIES...AND JUST RAIN SOUTH ALONG THE I-20 CORRIDOR. LIGHT
ACCUMULATIONS ARE POSSIBLE NEAR THE RED RIVER MAINLY ON ELEVATED
SURFACES.

AFTER TONIGHT...DRY WEATHER IS EXPECTED THROUGH THE WEEKEND.
SHORTWAVES WILL DRIVE FRONTS THROUGH THE REGION WEDNESDAY AND
FRIDAY WHICH WILL HELP KEEP TEMPERATURES BELOW SEASONAL NORMALS.

58

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  53  36  55  33  55 /  50  20   5   5   5
WACO, TX              61  34  62  33  58 /  40   5   5   5   5
PARIS, TX             57  35  52  30  52 /  80  50  10   5  10
DENTON, TX            52  33  53  29  54 /  60  30   5   5   5
MCKINNEY, TX          53  35  52  29  54 /  60  30   5   5   5
DALLAS, TX            54  38  56  36  55 /  60  20   5   5   5
TERRELL, TX           58  37  56  32  55 /  60  20   5   5   5
CORSICANA, TX         61  38  61  34  57 /  60  10   5   5   5
TEMPLE, TX            62  36  64  34  60 /  20   5   5   5   5
MINERAL WELLS, TX     50  29  57  28  54 /  40  20   5   5   5

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 10 AM THIS MORNING TO MIDNIGHT CST TONIGHT
FOR TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175.

&&

25/58
Hazardous weather outlook, Feb 25, 4:32 AM CST, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
432 AM CST MON FEB 25 2013

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-261200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
432 AM CST MON FEB 25 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.
THERE IS A CHANCE OF THUNDERSTORMS THIS MORNING ACROSS MUCH OF
NORTH AND CENTRAL TEXAS. OVERALL...THE SEVERE THREAT WILL BE
LOW...BUT SOME STORMS MAY BECOME MARGINALLY SEVERE...PARTICULARLY
EAST OF THE I-35 CORRIDOR. THUNDERSTORM CHANCES WILL DIMINISH FROM
WEST TO EAST THIS MORNING...COMING TO AN END BY MIDDAY.

HOWEVER...RAIN CHANCES WILL CONTINUE. SNOW MAY MIX WITH THE RAIN
THIS AFTERNOON ALONG AND NORTHWEST OF A LINE FROM BRECKENRIDGE...
TO BRIDGEPORT...TO GAINESVILLE. NO SNOW ACCUMULATION IS EXPECTED.

A WIND ADVISORY IS IN EFFECT TODAY FOR ALL OF NORTH TEXAS FROM
10 AM TO MIDNIGHT. SUSTAINED WEST WINDS OF 25 TO 35 MPH ARE
EXPECTED...WITH GUSTS IN EXCESS OF 45 MPH.

THE SNOW CHANCES WILL CONTINUE THIS EVENING AND OVERNIGHT...IN
AREAS NORTH OF THE I-20 CORRIDOR. LIGHT ACCUMULATIONS UP TO 1/2
INCH WILL BE POSSIBLE WITHIN THE RED RIVER COUNTIES. ACCUMULATIONS
WILL BE PRIMARILY ON GRASS AND ELEVATED SURFACES...AND SIGNIFICANT
IMPACTS TO TRAVEL ARE NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
VERY LIMITED SPOTTER ACTIVATION MAY BE REQUESTED THIS MORNING...
MAINLY EAST OF THE I-35 CORRIDOR.

25

In the hours before

Special weather statement, Feb 25, 2:27 AM CST, 4 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
227 AM CST MON FEB 25 2013

TXZ100-250900-
YOUNG TX-
227 AM CST MON FEB 25 2013

...SIGNIFICANT WEATHER ADVISORY FOR...
  YOUNG COUNTY

AT 226 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
CLUSTER OF THUNDERSTORMS 15 MILES SOUTHWEST OF OLNEY...MOVING
NORTHEAST AT 55 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE OLNEY.

PEA TO M&M-SIZED HAIL ARE POSSIBLE FROM THIS CLUSTER OF THUNDERSTORMS.

LAT...LON 3341 9896 3340 9844 3296 9869 3298 9896
TIME...MOT...LOC 0826Z 226DEG 48KT 3308 9894
Special weather statement, Feb 25, 3:45 AM CST, 3 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
345 AM CST MON FEB 25 2013

TXZ156-251015-
LAMPASAS TX-
345 AM CST MON FEB 25 2013

...SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN LAMPASAS COUNTY

AT 345 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES WEST OF LAMPASAS...MOVING EAST AT 35 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE LAMPASAS.

PEA TO DIME-SIZED HAIL CAN BE EXPECTED FROM THIS STORM.

LAT...LON 3121 9800 3107 9790 3103 9791 3103 9833
      3116 9834
TIME...MOT...LOC 0945Z 264DEG 28KT 3108 9823

The radar

The Western Arkansas radar (KSRX), 199 km away, was scanning. The volume nearest the first event began at 13:18 UTC.

Open the radar archive at this moment

Event by event

2 strong wind, 1 hail. Local standard time, as filed.

Hail, Lamar

When
February 25, 7:20 AM CST
Where
Lamar County, Faught
Measured
0.75 in hail
Reported by
Public
Coordinates
33.730, -95.420

Pea to dime sized hail was reported in Faught.

Strong Wind, Bell

When
February 25, 10:00 AM CST to 11:59 AM CST
Where
Bell forecast zone
Measured
47 kt (54 mph) measured gust
Property damage
$75,000
Reported by
Newspaper
Coordinates
31.038, -97.478 (the zone’s center; the record gives no point)

Strong and gusty south winds caused damage in Bell County, especially in the Killeen area. During the afternoon hours, the winds were gusting over 50 mph at times. The strongest measured wind gust was 54 mph at the Killeen/Fort Hood Regional Airport (KGRK). Many tree limbs were broken with several limbs knocking down power lines and causing power outages. Up to 5500 customers in the county were without power at some point. At least two tree limbs fell on cars. Fences were blown down, some windows were broken by flying debris, and a few sheds were also knocked over by the strong winds. Shingles and roofs were also damaged by the strong winds. One TV station reported the roof of a hangar partially collapsed at Fort Hood. In addition, the strong winds hampered fire fighting efforts at a few structure fires.

Strong Wind, Tarrant

When
February 26, 12:30 AM CST to 1:30 AM CST
Where
Tarrant forecast zone
Measured
32 kt (37 mph) measured gust
Injuries
0 direct, 1 indirect
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
32.772, -97.291 (the zone’s center; the record gives no point)

A homeless man built a campfire between a home and a church on West Seminary Drive in Fort Worth. After he had fallen asleep, strong winds whipped the campfire out of control. The fire burned the homeless man on his feet and legs, burned an exterior wall of the home, and a nearby pickup truck. Automated weather stations around the area were reporting sustained winds around 25 mph with gusts as high as 37 mph at about the time the fire was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 435161, 435166, 435175.